Alert archive / South Dakota / Red Flag Warnings in 2024
Red Flag Warning 2, NWS Aberdeen, SD
NWS Aberdeen, SD issued this red flag warning at Mar 6, 2024, 3:23 AM CST for Big Stone County, Traverse County, Minnesota; 7 counties in South Dakota. It took effect at Mar 6, 2024, 12:00 PM CST. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 6, 2024, 3:23 AM CST (09:23 UTC)
- In effect from
- Mar 6, 2024, 12:00 PM CST
- Expired
- Mar 6, 2024, 6:00 PM CST
- In force
- 6 hr
- Issued by
- NWS Aberdeen, SD
Counties Big Stone County, MN, Traverse County, MN, Clark County, SD, Codington County, SD, Day County, SD, Deuel County, SD, Grant County, SD, Hamlin County, SD, Roberts County, SD
The radar
The Aberdeen radar (KABR), 115 km from the middle of the area, began a volume at 09:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 9.4 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1021 m above ground
- 0-6 km bulk shear
- 69 kt
- 0-1 km storm-relative helicity
- 39 m²/s²
- 0-3 km storm-relative helicity
- 124 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
937 WWUS83 KABR 060923 RFWABR URGENT - FIRE WEATHER MESSAGE National Weather Service Aberdeen SD 323 AM CST Wed Mar 6 2024 MNZ039-046-SDZ008-011-019>023-061730- /O.NEW.KABR.FW.W.0002.240306T1800Z-240307T0000Z/ Traverse-Big Stone-Roberts-Day-Clark-Codington-Grant-Hamlin-Deuel- 323 AM CST Wed Mar 6 2024 ...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 6 PM CST THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR PORTIONS OF NORTHEAST SOUTH DAKOTA AND WEST CENTRAL MINNESOTA... The National Weather Service in Aberdeen has issued a Red Flag Warning for wind and low relative humidity, which is in effect from noon today to 6 PM CST this evening. * AFFECTED AREA...In Minnesota, Traverse and Big Stone. In South Dakota, Roberts, Day, Clark, Codington, Grant, Hamlin and Deuel. * WINDS...Southwest 20 to 35 mph with gusts up to 50 mph. * RELATIVE HUMIDITY...As low as 20 percent. * IMPACTS...The combination of gusty winds and low relative humidity will produce critical fire weather conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ Dorn
2 follow-up statements
316 WWUS83 KABR 061615 RFWABR URGENT - FIRE WEATHER MESSAGE National Weather Service Aberdeen SD 1015 AM CST Wed Mar 6 2024 MNZ039-046-SDZ008-011-019>023-070000- /O.CON.KABR.FW.W.0002.240306T1800Z-240307T0000Z/ Traverse-Big Stone-Roberts-Day-Clark-Codington-Grant-Hamlin-Deuel- 1015 AM CST Wed Mar 6 2024 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR PORTIONS OF NORTHEAST SOUTH DAKOTA AND WEST CENTRAL MINNESOTA... * AFFECTED AREA...In Minnesota, Traverse and Big Stone. In South Dakota, Roberts, Day, Clark, Codington, Grant, Hamlin and Deuel. * WINDS...South 20 to 35 mph with gusts up to 45 mph. * RELATIVE HUMIDITY...As low as 20 percent. * IMPACTS...The combination of gusty winds and low relative humidity will produce critical fire weather conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ Parkin
726 WWUS83 KABR 062348 RFWABR URGENT - FIRE WEATHER MESSAGE National Weather Service Aberdeen SD 548 PM CST Wed Mar 6 2024 MNZ039-046-SDZ008-011-019>023-070100- /O.EXP.KABR.FW.W.0002.000000T0000Z-240307T0000Z/ Traverse-Big Stone-Roberts-Day-Clark-Codington-Grant-Hamlin-Deuel- 548 PM CST Wed Mar 6 2024 ...RED FLAG WARNING WILL EXPIRE AT 6 PM CST THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR NORTHEAST SOUTH DAKOTA AND WEST CENTRAL MINNESOTA... The wind is decreasing and relative humidity recovering from afternoon lows. Thus, the red flag warning will be allowed to expire. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this red flag warning went out at Mar 5, 11:19 PM CST, 4 hours 4 minutes earlier. Its key messages:
- Winds increasing out of the south with gusts of 35 to near 45 mph over eastern SD into western MN Wednesday, strongest across the Prairie Coteau from daybreak to early afternoon. These strong winds will lead to a Very High Grassland Fire Danger.
- A 25-45% chance of precipitation along a slow-moving cold front Wednesday night into Thursday, primarily over eastern SD. Any precipitation that occurs would start out as rain Wednesday evening, before transitioning to snow.
- After normal temperatures on Thursday (mid-upper 30s), we'll warm back above normal this weekend and early next week, with temperatures in the 60s Monday and Tuesday.
Area forecast discussion, Mar 5, 11:19 PM CST, 4 hours 4 minutes before
Area Forecast Discussion...UPDATED National Weather Service Aberdeen SD 1119 PM CST Tue Mar 5 2024 .KEY MESSAGES... - Winds increasing out of the south with gusts of 35 to near 45 mph over eastern SD into western MN Wednesday, strongest across the Prairie Coteau from daybreak to early afternoon. These strong winds will lead to a Very High Grassland Fire Danger. - A 25-45% chance of precipitation along a slow-moving cold front Wednesday night into Thursday, primarily over eastern SD. Any precipitation that occurs would start out as rain Wednesday evening, before transitioning to snow. - After normal temperatures on Thursday (mid-upper 30s), we'll warm back above normal this weekend and early next week, with temperatures in the 60s Monday and Tuesday. && .UPDATE... Issued at 834 PM CST Tue Mar 5 2024 Forecast is on track so no major changes expected this evening. && .SHORT TERM /THIS EVENING THROUGH THURSDAY AFTERNOON/... Issued at 130 PM CST Tue Mar 5 2024 A 1016mb surface low spinning over western Spink county is helping to produce gusty winds of 20-25kts over a good portion of the CWA with the cyclonic flow. In addition, low level moisture wrapping around the low has helped settle stratus over north central SD and models seem to be struggling with the evolution of that moisture/clouds through the rest of the afternoon. Have been trending the forecast towards holding those clouds in longer through the afternoon and into the evening. Otherwise, where skies had cleared and to the east-southeast of the surface low, temperatures warmed up faster/higher than expected and into the low-mid 40s. Behind the low and under the stratus, temperatures have been in the upper 20s to around 30 degrees as of 1pm. The surface low over the James Valley will slowly dissipate as it moves east through the evening as the larger scale support departs and the next wave approaches the region. WV imagery shows that it's located near the MT/ID/WY corners and associated with a 70kt 500mb jet max. This shortwave will slide to the northeast and through western ND tomorrow morning. As that occurs, another surface low currently taking shape near Cody, WY will develop and move east into western SD tomorrow morning. Latest trends with this wave show the best forcing/moisture being situated in ND, so the going precipitation forecast for tonight into tomorrow morning of slight chances (15-20%) along the ND/SD seemed pretty reasonable and only made minor adjustments to the forecast. The best opportunity will be late this evening and into the first part of the overnight hours in north central SD, with the initial mid-level warm air advection push. The main story of the short term part of the forecast will be the winds that develop late tonight into Wednesday morning ahead of the surface low and associated cold front (primarily along/east of James River Valley). The strength of the winds will be highly dependent on how quickly and deep we mix over the Coteau during the day tomorrow. We have a strong 900-800mb jet of 40-55kts that develops out of the south-southwest late tonight into tomorrow morning ahead of the cold front. This leads to both downslope wind and daytime mixing concerns over and on the lee of the Coteau. The setup is favorable for downslope winds to develop between 12-15Z as the low level winds turn from the southeast to the south. So would expect winds gusting towards 45 mph first in the traditional downslope areas from Peever through Twin Brooks and toward northeast Deuel county. Then as mixing increases during the morning hours, would expect winds gusting to near advisory levels (45 mph) around 15Z for the rest of the Coteau through 19-21Z. At that point, the low level jet weakens as the inversion mixes out and the cold front continues eastward, allowing the gusts to settle back to the 30-40 mph range. That matches up with the 00Z HREF membership, which has a 50-70% probability of wind gusts at or above 45 mph from mid morning into the early afternoon tomorrow. Debated going with an advisory at this point, but with the shorter period of wind advisory gusts, will hold off on a headline for now and let the mid shift get one last look. In addition, the combination of the winds and dry fuels will lead to a Very High Grassland Fire Danger for locations from Miller/Aberdeen and eastward. While RH values will be staying up (min values of 35- 45%), the wind will be the driving factor for the concern and will issue a combined wind/fire SPS for the Coteau area. Back to the precipitation side of things, as the cold front slowly slides east across the area during the afternoon, getting some indications of a narrow band of rain developing to the east of the James River Valley and then slowly dropping to the southeast. This band of rain, if it occurs - which only 15-20% of the 12Z HREF members have with measurable precip, will gradually transition to snow during the evening over east central SD. Does appear that chances will increase Wednesday evening into Thursday morning along the front as mid-level moisture/forcing increases. Thus, will continue to show the bump up in PoPs towards the 25-45% range mainly southeast of a line from Sisseton to Pierre, which will slowly sink southeast through Thursday evening. && .LONG TERM /THURSDAY EVENING THROUGH TUESDAY/... Issued at 130 PM CST Tue Mar 5 2024 Behind the cold front, Thursday's temperatures will fall back towards normal values for early March (mid-upper 30s). But that will be short lived, due to the existing upper trough departing the area as a ridge pushes east of the Rockies (good consistency in the ensemble clusters with this trend). This will allow temperatures to gradually warm from Friday through early next week. Right now, this warm period looks to peak around next Tuesday, with highs well into the 60s or about 25 degrees above normal. With the ridge in place, expecting dry conditions for Fri-Monday, as any upper level waves round the ridge and stay north of the area. That does raise some concerns on the fire weather side of things, but overall, winds this weekend and into early next week are staying on the lighter side (generally below 20kts). Does look to be some increase during the Sunday/Monday period as a low develops in the lee of the Rockies. Ensembles aren't overly impressed with stronger winds and only 30- 50% of the GEFS/EC-Ens members have gusts exceeding 20 mph Sunday. && .AVIATION /06Z TAFS THROUGH 06Z WEDNESDAY/... Issued at 1118 PM CST Tue Mar 5 2024 Terminals KABR,KATY,KPIR,KMBG A mix of IFR/MVFR cigs are expected across the area tonight, lasting into Wednesday morning. Light pcpn is possible overnight at KMBG/KABR. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. && UPDATE...TDK SHORT TERM...SRF LONG TERM...SRF AVIATION...TDK
Hazardous weather outlook, Mar 5, 9:33 AM CST, 17 hours 50 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Aberdeen SD 933 AM CST Tue Mar 5 2024 SDZ003>005-009-010-015>017-033>036-045-061200- Corson-Campbell-McPherson-Walworth-Edmunds-Dewey-Potter-Faulk- Stanley-Sully-Hughes-Hyde-Jones- 933 AM CST Tue Mar 5 2024 /833 AM MST Tue Mar 5 2024/ This Hazardous Weather Outlook is for central South Dakota and north central South Dakota. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MNZ039-046-SDZ006>008-011-018>023-037-048-051-061200- Traverse-Big Stone-Brown-Marshall-Roberts-Day-Spink-Clark-Codington- Grant-Hamlin-Deuel-Hand-Lyman-Buffalo- 933 AM CST Tue Mar 5 2024 This Hazardous Weather Outlook is for west central Minnesota, central South Dakota and northeast South Dakota. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Mainly dry weather and increasing winds out of the south on Wednesday gusting 30 to near 45 mph will bring Grassland Fire Danger Index values into the very high category. The strongest winds Wednesday are expected over the Prairie Coteau of northeastern South Dakota. Relative humidity values Wednesday will fall to around 40 percent. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. SRF
The office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 6, 2:27 AM CST | Wind Advisory | ABR | Brown, Clark, Codington, Day, Deuel, Grant and 4 more | 15 hr |
Nearby
Red Flag Warnings in South Dakota, 2024Red Flag Warnings in Minnesota, 2024Every red flag warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.